Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 53, NWS Salt Lake City, UT

August 6, 2006Morgan County, Summit County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 6, 2006, 3:45 PM MDT for Morgan County, Summit County, Utah. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2006, 3:45 PM MDT (21:45 UTC)
Expired
Aug 6, 2006, 4:45 PM MDT
In force
60 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Morgan County, UT, Summit County, UT

The radar

The Salt Lake City radar (KMTX), 97 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2006-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2006-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
2337 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 062145
SVRSLC
UTC029-043-062245-
/O.NEW.KSLC.SV.W.0053.060806T2145Z-060806T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT SUN AUG 6 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MORGAN COUNTY IN UTAH...
  NORTHWESTERN SUMMIT COUNTY IN UTAH...

* UNTIL 445 PM MDT.

* AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WANSHIP...OR ABOUT 7 MILES SOUTH OF
  COALVILLE...AND WAS MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COALVILLE AROUND 405 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

LAT...LON 4073 11149 4075 11125 4108 11127 4105 11156

$$

HALL
2 follow-up statements
000 
WWUS55 KSLC 062228
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
427 PM MDT SUN AUG 6 2006

UTC029-043-062245-
/O.CON.KSLC.SV.W.0053.000000T0000Z-060806T2245Z/
SUMMIT UT-MORGAN UT-
427 PM MDT SUN AUG 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL MORGAN AND NORTHWESTERN SUMMIT COUNTIES...

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR ECHO...OR ABOUT NEAR COALVILLE...MOVING 
NORTH AT 15 MPH. THIS WILL ALSO AFFECT I-84 ADN I-80 INTERCHANGE.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HENEFER BY 435 PM MDT
  EMORY BY 440 PM MDT

LAT...LON 4073 11149 4075 11125 4108 11127 4105 11156

$$

TARDY
000 
WWUS55 KSLC 062245
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
444 PM MDT SUN AUG 6 2006

UTC029-043-062254-
/O.EXP.KSLC.SV.W.0053.000000T0000Z-060806T2245Z/
SUMMIT UT-MORGAN UT-
444 PM MDT SUN AUG 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MORGAN AND
NORTHWESTERN SUMMIT COUNTIES EXPIRES AT 445 PM MDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED.
HOWEVER STRONG THUNDERSTORMS CONTINUE NEAR THE I-84 AND I-80 
INTERCHANGE AS OF 445 PM. THIS STORM IS SLOW MOVING AND OTHER
STRONG STORMS WITH HEAVY RAIN AND SMALL HAIL MAY DEVELOP IN THE 
VICINITY.

LAT...LON 4073 11149 4075 11125 4108 11127 4105 11156

$$

TARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 10:36 AM MDT, 5 hours 9 minutes earlier.

Area forecast discussion, Aug 6, 10:36 AM MDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1036 AM MDT SUN AUG 6 2006

.SYNOPSIS...AN UPPER-LEVEL RIDGE IN PLACE TO THE EAST WILL KEEP A
MOIST SOUTHERLY FLOW OVER THE AREA THROUGH TUESDAY. A TROUGH OVER THE
NORTHERN CALIFORNIA COAST WILL SLOWLY MOVE OVER THE THE GREAT BASIN
THROUGH WEDNESDAY.

&&

.DISCUSSION...A SERIES OF WEAK DISTURBANCES MOVING OVER THE AREA ARE
CLEARLY VISIBLE ON SATELLITE IMAGERY. MOISTURE APPEARS TO BE MORE
LIMITED OVER THE SOUTHWEST BEHIND THE FIRST DISTURBANCE. SURFACE
DEWPOINTS HAVE DROPPED TO UPPER 30S TO LOWER 40S. NORTHERN...
EASTERN...AND SOUTHEASTERN PORTIONS OF THE AREA REMAINS MOIST
THOUGH...AND WITH DISTURBANCE MOVING OVER THE AREA...FOCUS FOR
CONVECTION WILL BE OVER THESE AREAS. GFS AND NAM BOTH INDICATE
BEST LOW-LEVEL MOISTURE OVER SOUTHEAST PORTION OF THE AREA. FLOW
REMAINS LIGHT OVER THE AREA SO SOME STORMS MAY BE SLOW-MOVING.

DISTURBANCE MOVING OVER THE AREA IS THE FIRST OF MANY ASSOCIATED
WITH THE TROUGH ALONG THE WEST COAST. NAM AND GFS INDICATE ANOTHER
SHORTWAVE PUSHING OVER THE AREA TONIGHT. THIS SHORTWAVE APPEARS TO
BE WHAT IS CURRENTLY COMING ASHORE NEAR POINT CONCEPTION IN SOUTHERN
CALIFORNIA. MAIN CONCERN IS HOW MUCH MOISTURE WILL BE IN PLACE FOR
TONIGHT. MIXING RATIOS DROP OFF ESPECIALLY ALONG THE NEVADA-UTAH
BORDER...THE AREA CLOSEST TO THE WAVE. NAM AND GFS SEEM TO BE
EXCITED ABOUT THE WAVE THOUGH. POPS WILL BUMPED TONIGHT THROUGH
WEDNESDAY DUE TO TROUGH DYNAMICS OVER THE AREA. MAIN TROUGH ENERGY
SLIDES OVER THE AREA MONDAY NIGHT INTO TUESDAY MORNING. GFS
INDICATES 90 KNOT JET PUSHING OVER THE AREA TUESDAY MORNING. NAM IS
SLIGHTLY WEAKER...BUT IN STILL GOOD AGREEMENT WITH THE GFS AS FAR
TIMING OF BEST JET DYNAMICS. INTERESTING TO NOTE THAT THE UKMET
HOLDS THE TROUGH BACK A BIT...DELAYING BEST DYNAMICS BY ABOUT 6-12
HOURS.

RIDGE SHOULD REDEVELOP FOR LATE WEEK AS ECMWF SUGGESTS. BUT A NEW
GFS SOLUTION HAS DEVELOPED...TENDING TO WANT TO BRING A BROADER
TROUGH OVER THE AREA FOR LATE WEEK. FORECAST WILL BE CONSERVATIVE
FOR NOW...KEEPING A MEAN RIDGE OVER THE AREA.

&&

.AVIATION...LAKE BREEZE CIRCULATION SEEMS TO BE ON TRACK WITH THE
CURRENT FORECAST. THERE IS A 10 PERCENT CHANCE THE KSLC TERMINAL
COULD SEE A THUNDERSTORM DEVELOP EARLY THIS AFTERNOON...BETWEEN THE
HOURS 18Z AND 21Z.

&&

.FIRE WEATHER...SEVERAL NEW STARTS WERE REPORTED ACROSS NORTHWEST
UTAH THIS MORNING...RESULTING FROM DRY LIGHTNING OVERNIGHT. WITH A
COUPLE OF EXCEPTIONS...MOST SITES REPORTED PRECIP OF .10 OR LESS
FROM OVERNIGHT THUNDERSTORM ACTIVITY. EXPECT ANOTHER ROUND OF
SCATTERED THUNDERSTORMS THIS AFTERNOON AS A WEAK DISTURBANCE LIFTS
NORTH ACROSS NORTHERN AND CENTRAL UT. MOST OF THESE SHOULD REMAIN
CONFINED TO THE HIGHER TERRAIN. OTHERWISE UPPER LOW OFF CA COAST
EXPECTED TO EJECT INLAND ON MONDAY. THIS WILL ALLOW FOR AN INCREASE
IN SOUTHERLY WINDS ACROSS WESTERN UT MONDAY AFTERNOON. DRIER AIR
SPREADING INTO THE AREA AS WELL MAY ALLOW FOR CRITICAL FIRE WEATHER
CONDITIONS MONDAY AFTERNOON. WILL NEED TO CONSIDER A FIRE WEATHER
WATCH FOR THIS AREA WITH AFTERNOON PACKAGE.

&&

SLC WATCHES/WARNINGS/ADVISORIES...

UT...NONE.
WY...NONE.

&&

PUBLIC/AVIATION...HALL
FIRE WEATHER...SEAMAN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:48 PM MDTSevere Thunderstorm WarningSLCDuchesne42 min
Aug 6, 2:03 PM MDTFlash Flood WarningSLCCarbon, Emery, Sanpete3 hr
Aug 6, 2:53 PM MDTSevere Thunderstorm WarningSLCSummit, Wasatch52 min
Aug 6, 3:05 PM MDTSevere Thunderstorm WarningSLCEmery25 min
Aug 6, 3:35 PM MDTFlash Flood WarningSLCUtah3 hr
Aug 6, 4:05 PM MDTFlash Flood WarningSLCCarbon, Duchesne115 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.